Thunderstorm Wind, Midland
- When
- July 28, 6:58 PM CST to 7:25 PM CST
- Where
- Midland County, 6 mi SE of Midland
- Measured
- 78 kt (90 mph)
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.933, -102.017
A survey of the damage area southeast of Midland indicated that a microburst caused this event. Based on damage patterns, it is evident that the impact point from the microburst was west of Farm to Market Road 1213, north of County Road 150, east of County Road 1160, and south of County Road 144.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A survey of the damage area southeast of Midland indicated that a microburst caused this event. Based on damage patterns, it is evident that the impact point from the microburst was west of Farm to Market Road 1213, north of County Road 150, east of County Road 1160, and south of County Road 144. The worst of the damaged appeared to be south of County Road 144 and also along County Road 150. Estimated wind speeds of 80-100 mph occurred with the microburst.Three mobile homes in the Valley View area were destroyed, while other homes sustained roof and window damage. One horse was also killed by flying debris. A center pivot irrigation system was destroyed as it was blown out of a field onto a nearby county road. A completely full oil tank battery and numerous powerlines were also blown down during the event. The 00Z Midland upper air sounding from Sunday evening also suggested the potential for microburst and thunderstorms were forecast for Midland County. Damage estimates for the entire event are estimated in the $250,000 range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 28, 12:47 PM CST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT SUN JUL 28 2002 THUNDERSTORMS PERSISTED INTO THE EARLY MORNING HOURS OVERNIGHT...AND SOME SHOWERS CONTINUED TO DEVELOP OVER THE NORTHEASTERN COUNTIES OF THE CWA THIS MORNING. THE 500MB RIDGE THAT WAS OVER THE SOUTHWEST U.S. HAS WEAKENED CONSIDERABLY OVER THE PAST FEW DAYS AND HAS BEEN REPLACED BY A BROAD WEAK TROUGH. ISOLATED DEVELOPMENT CONTINUED TO THE EAST AND NORTHEAST OF KMAF THROUGH THE NOON HOUR. THERE WILL BE MOISTURE(1.56IN OF P.W. AT KMAF)...LEFTOVER CONVECTIVE BOUNDARIES...AND A 500MB SHORTWAVE MOVING THROUGH THE AREA TO HELP CONVECTION THIS AFTERNOON AND TONIGHT. MESOETA SHOWING A 40KT LLJ OVERNIGHT TO SUSTAIN ANY DEVELOPMENT THAT OCCURS. AVN NOT SHOWING QUITE AS STRONG AS THE MESOETA...BUT STILL SHOWING 25-30KT AT 850MB. SIMILAR SET UP AS TO YESTERDAY...BUT THERE ARE SOME HIGH CLOUDS THAT MAY INHIBIT CONVECTION AND THE BEST INSTABILITY AT THE SURFACE IS ALSO ACTUALLY EAST OF THE MOUNTAINS OVER THE EASTERN PERMIAN BASIN. IF THE THUNDERSTORMS DO INITIATE OVER THE MOUNTAINS AND EASTERN NM...EASTERN AREAS WILL HAVE A BETTER CHANCE OF CATCHING SOME RAINFALL SINCE MID-LEVEL FLOW HAS TURNED WESTERLY. SOME THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS...BUT WILL BE WEAKER FOR THE MOST PART. MAIN PROBLEM WITH ANY STORMS THAT DO FIRE WILL BE THE POSSIBILITY OF LOCAL HEAVY RAIN AND FLOODING. THINKING IS THAT IF THE THUNDERSTORMS DONT FIRE SOON OVER THE MOUNTAINS AND TO THE WEST THAT COVERAGE WILL NOT BE AS WIDESPREAD TONIGHT...BUT WILL CARRY AT LEAST SLIGHT CHANCE IN MOST AREAS. A 500MB LOW IS INDICATED BY THE MESOETA NEAR THE SOUTHEASTERN COUNTIES OF THE CWA MONDAY NIGHT AND TUESDAY AND MAY ADJUST POPS IN THAT AREA IN RESPONSE TO THIS. IN THE EXTENDED...WILL CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS THROUGH SUNDAY. VERY WARM TEMPERATURES SHOULD EXTEND THROUGH MONDAY AT LEAST WITH SLIGHTLY COOLER TEMPERATURES FROM TUESDAY THROUGH THE END OF THE WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 74/097/72/094 2222 LSA 73/096/71/093 2332 6R6 74/097/73/092 2233 MRF 63/088/62/087 2233 CNM 73/098/72/096 2222 .MAF... TX...NONE. NM...NONE. SN
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT SUN JUL 28 2002 .SYNOPSIS... A TROUGH OF LOW PRESSURE SITUATED FROM THE PERMIAN BASIN INTO THE BIG BEND REGION OF WEST TEXAS...HAS COMBINED WITH STRONG HEATING AND LOW LEVEL MOISTURE...TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED ...AN ISOLATED STORM MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN WITH PONDING OF WATER ON ROADWAYS AND SOME FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF
The Midland/Odessa radar (KMAF), 16 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Residents in the Valley View community reported as much as 6 inches of rain fell during a microburst event. This resulted in flooding over several county roads southeast of the city of Midland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304039, 5304040.